WHP troopers can now administer anti-overdose medication for opioid abuse
Cheyenne, WY. – Wyoming Highway Patrol members can now administer a life-saving drug that can help with overdoses from illegal opioid use.
Troopers are carrying Naloxone, or Narcan, a nasal spray that will help reverse the effects of opioids such as heroin, fentanyl, OxyContin and others. Troopers started carrying Naloxone in March of 2018. Naloxone kits will also be stored at the Port of Entry locations. See video below about Naloxone.
“This is a life-saving tool that will help people who are overdosing until emergency services can arrive on scene,” said Sgt. Kyle McKay, of the Wyoming Highway Patrol. “In Wyoming, we’ve come across overdoses at our rest areas and truck stops. Some of these locations aren’t close to emergency services so we can administer vital, life-saving care fast while waiting for an ambulance to arrive.”
Although Wyoming hasn’t seen the opioid epidemic like in other areas of the country, the state has definitely seen an increase in opioid overdoses. With troopers carrying Naloxone, they will have another resource available if they do encounter overdoses.
Troopers can also administer Naloxone to other troopers in the event of accidental exposure, which is another reason they’re carrying it. “We’re taking a proactive approach to this issue so troopers have the tools to help save someone’s life until an ambulance arrives,” McKay said.
Any member of Patrol who carries Naloxone has to have training on how to administer the drug. After their training, troopers receive two blister packs containing a single spray dose. Troopers also have a CPR face mask/barrier device for mouth-to-mouth resuscitation to aid in saving a person’s life.
If they encounter someone who they believe is overdosing, a trooper will contact emergency responders and perform an assessment to determine if Naloxone needs to be administered. A trooper will see if the person is responsive and will check for breathing and a pulse. They will also check to see if the person has any medic alert tags that indicate a pre-existing medical condition. Shallow breathing, gurgling, unresponsiveness and a band around their arm with needle marks and a needle near the person can be indicators of drug use or overdose. A trooper will then administer the Naloxone by turning the person on their side and spraying the drug into their nasal passage. If within two or three minutes after administering Naloxone a person doesn’t respond, troopers will then give them a second dose. Naloxone will result in sudden withdrawal of the opioid, which may result in physical symptoms such as agitation, rapid heart rate, nausea, seizures or difficulty breathing.
If a person isn’t experiencing an opioid overdose and troopers administer Naloxone, the dosage won’t harm the individual.